Alert archive / North Dakota / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Bismarck, ND

May 4, 201825 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at May 4, 2018, 4:01 AM CDT for 25 counties in North Dakota. It took effect at May 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2018, 4:01 AM CDT (09:01 UTC)
In effect from
May 4, 2018, 1:00 PM CDT
Expired
May 4, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND
All 25 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS83 KBIS 040901
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
401 AM CDT Fri May 4 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
CENTRAL NORTH DAKOTA...

.Gusty westerly winds are expected to develop this afternoon over
central North Dakota. With temperatures in the 70s and afternoon
humidities dropping to 20 percent or below, critical fire weather
conditions are expected.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-042115-
/O.NEW.KBIS.FW.W.0003.180504T1800Z-180505T0000Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
401 AM CDT Fri May 4 2018 /301 AM MDT Fri May 4 2018/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/
this evening.

* AFFECTED AREA...Central North Dakota.

* WINDS...Northwest 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TWH/JV
2 follow-up statements
624 
WWUS83 KBIS 041917
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
217 PM CDT Fri May 4 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA...

.Gusty west to northwest winds will continue through this 
afternoon over central and portions of western North Dakota. With 
temperatures in the 70s to around 80, and afternoon relative 
humidity values dropping as low as 15 percent, critical fire 
weather conditions will continue.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-050000-
/O.CON.KBIS.FW.W.0003.000000T0000Z-180505T0000Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
217 PM CDT Fri May 4 2018 /117 PM MDT Fri May 4 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL NORTH
DAKOTA...

* AFFECTED AREA...central and portions of western North Dakota.

* WINDS...Northwest 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
245 
WWUS83 KBIS 042356
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
656 PM CDT Fri May 4 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT...

.Winds will continue to decrease this evening and relative
humidity will recover. See your emergency management or law
enforcement for any burn bans or restrictions. 

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-050100-
/O.EXP.KBIS.FW.W.0003.000000T0000Z-180505T0000Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
656 PM CDT Fri May 4 2018 /556 PM MDT Fri May 4 2018/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL AND PORTIONS
OF WESTERN NORTH DAKOTA...

Winds will continue to decrease this evening and relative
humidity will recover. See your emergency management or law
enforcement for any burn bans or restrictions. 

$$

PA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 4, 3:45 AM CDT, 16 minutes earlier.

Area forecast discussion, May 4, 3:45 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
345 AM CDT Fri May 4 2018

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Fri May 4 2018

Fire weather concerns highlight the short term period. We'll cover
this in the fire weather section. Otherwise a seasonably mild day
today. A little breezy in the afternoon and a small chance of an
afternoon shower or thunderstorm far south central.

Latest satellite imagery shows scattered mid and high level
clouds spreading over the Rockies and into the northern plains,
just starting to move into northwest North Dakota. However, mostly
clear skies early this morning with a weak pressure pattern over
the forecast area.

Weak shortwave energy within a broad northwest flow and a building
upper ridge today with models depicting a very weak surface
reflection of low pressure this afternoon over central ND. With
slightly more mid level moisture available over the far south
central and with the wave and surface features lining up over this
area during max heating, we could see an isolated shower or
possible thunderstorm along the South Dakota border.

There will be more mid and thin high clouds than yesterday but
overall partly to mostly sunny skies and temperatures should rise
into the 70s across the entire forecast area, with a few 80 degree
readings possible far south.

Generally light winds this morning but we should mix out again
this afternoon so another breezy afternoon is expected. Another
wave within the northwest flow moves across the area tonight
bringing a small chance of showers. Could be some thunder in the
evening west if shower activity moves in early enough, but
overall, the thunder potential is minimal.

.LONG TERM...(Saturday through Thursday)
Issued at 238 AM CDT Fri May 4 2018

Northwest flow pattern continues on Saturday. Could be some
scattered showers lingering from late Friday night central and
east early in the day. Then there should be enough daytime
heating for scattered afternoon showers and a few thunderstorms
west and south.

Upper level ridging builds over the area Saturday night and Sunday
so mainly dry conditions with surface high pressure tracking north
to south across the area. A return southerly flow takes shape over
the west by Sunday night, setting the stage for increased chances
of showers and thunderstorms early next week.

Deterministic models all depict an upper low moving through the
mean upper ridge and tracking across the northern plains Monday
through Tuesday. Better chances of thunderstorms out ahead of the
low Monday afternoon and evening. Then more showers on Tuesday
with maybe some isolated thunder south, with cooler air working
into the area, drying out Tuesday night into Wednesday.

Model differences crop up late in the forecast period with the
arrival of another upper low moving through the mean ridge. GFS is
faster bringing precipitation chances back quicker than the ECMWF.
Right now our model blend keeps some small pops in the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 238 AM CDT Fri May 4 2018

VFR conditions are expected through the 06Z taf period. Light and
variable winds Friday morning. Winds mix out this afternoon with
a westerly direction this afternoon and become gusty to around 25
kts through early evening.

&&

.FIRE WEATHER...
Issued at 238 AM CDT Fri May 4 2018

We have issued a Red Flag Warning for all of central North Dakota.
Valid from 1 PM CDT through 7 PM CDT.

Another mild day today with highs mainly in the 70s, but some
lower 80s are possible along the South Dakota border. More clouds
than yesterday, but mainly mid and thin high clouds which should
not hinder heating much at all.

Although the surface pressure pattern is rather weak today, as has
been the case for the past couple of days, we mix out this
afternoon.

Overall, winds are not as strong as yesterday, but our
afternoon humidities are lower than yesterday.

Bufkit soundings indicate the potential to mix out to 700 mb or
higher across the forecast area. Winds aloft are strongest over
central North Dakota, so although minimum humidities this
afternoon are 20 percent or lower over the entire forecast area,
our potential for sustained winds around 20 mph with higher gusts
is highest over higher over the central, and drops pretty quickly
as you move into western ND. The far southwest does experience
some stronger winds, but minimum humidities here are slow to drop
this afternoon. Will need to monitor, but for now elected not to
include them in the Red Flag Warning.

Given that our winds have been under-forecast the past couple days
and we are in a very similar pattern, we felt comfortable bumping
winds above guidance during the afternoon hours along and east of
the Highway 83 corridor. We also utilized more of the experimental
HRRR for afternoon dewpoints as our given guidance was much too
moist.

Winds should diminish rather quickly this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
FIRE WEATHER...TWH
Hazardous weather outlook, May 4, 12:23 AM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1223 AM CDT Fri May 4 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1223 AM CDT Fri May 4 2018 /1123 PM MDT Thu May 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

Nearby

Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.